Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Infusion-related reaction
Other Resources UpToDate PubMed

Infusion-related reaction

Contributors: Selena Y. Chen, Susan Burgin MD, Paritosh Prasad MD
Other Resources UpToDate PubMed

Synopsis

Medication infusion-related reaction is a term describing an unexpected, adverse reaction that occurs during or shortly after administration of an infused medication. These reactions can occur with a wide range of infused medications. Most commonly, infused medications include chemotherapeutic therapies (most commonly taxanes and platinum compounds) and monoclonal antibodies.

Medication infusion-related reactions can be immune mediated or non-immune mediated. Immune-mediated infusion reactions are characterized by fever, tremor, flushing, dyspnea, itching, urticaria, heart rate or blood pressure changes, and anaphylaxis. Anaphylaxis is a life-threatening condition characterized by nasal congestion, urticaria, hoarse voice due to laryngeal edema, shortness of breath, wheezing, hypotension, and loss of consciousness.

Non-immune-mediated infusion reactions include cytokine release syndrome, which is characterized by nausea, headache, fever, tachycardia, hypotension, rash, and shortness of breath due to cellular cytokine release, typically within the first hours after the infusion.

Infusion-related reactions are graded by severity from 1 to 5 according to the National Cancer Institute Common Terminology Criteria for Adverse Events (CTCAE). Severity grading is important for determining whether drug rechallenge could be pursued following an infusion reaction.

Pathophysiology
Hypersensitivity reactions occur by immunologic and nonimmunologic mechanisms. Immunologic mechanisms include:
Cytokine release syndrome may occur during first exposure to a drug (unlike immunologic-mediated reactions that require initial sensitization). Some chemotherapy agents and their vehicles (eg, paclitaxel and docetaxel) may directly induce mast cell and basophil activation, leading to reactions indistinguishable from type I hypersensitivity reactions, including anaphylactoid response.

Common drugs causing infusion reactions:
  • Platinum-based drugs (carboplatin, oxaliplatin) – Incidence of any-grade hypersensitivity reactions with carboplatin is reported to be 12%-19%, incidence of severe reaction is reported to be 2%-3%, and incidence of any-grade hypersensitivity reactions with oxaliplatin is 5%-25%, with severe reactions less than 1%. Unlike with other infused agents, hypersensitivity reactions with platinum-based drugs generally occur after multiple cycles of therapy (with the highest incidence during the seventh to eighth dose).
  • Taxanes (paclitaxel, docetaxel) – Incidence of severe reactions is reported as 1%-4%, and 95% of reactions occur during the first or second infusion, with up to 80% occurring in the first 10 minutes of infusion.
  • Anthracyclines (doxorubicin, daunorubicin) – Incidence of any-grade infusion reactions is up to 7%-11% (and lower with non-PEGylated forms), and most reactions are mild. The majority occur during the first infusion.
  • Monoclonal antibodies (cetuximab, rituximab) – Reactions most commonly occur during the first infusion. For cetuximab, 90% of severe infusion reactions occurred during the first infusion. For rituximab, the incidence of any-grade infusion reactions was 77% and decreased with subsequent infusions. Severe reactions with rituximab occur in 10% of patients, typically in patients with high numbers of circulating lymphocytes.
  • Immunotherapy (PD-1/PD-L1 inhibitors, CTLA-4 inhibitors) – Infusion-related reactions are generally low with immunotherapies. Incidence of infusion-related reactions with ipilimumab is 2%-5%, incidence with nivolumab is 5%, and incidence with pembrolizumab is 3%, with less than 1% as moderate to severe.

Codes

ICD10CM:
T88.7XXA – Unspecified adverse effect of drug or medicament, initial encounter

SNOMEDCT:
416093006 – Allergic reaction caused by drug

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Syncope summary
  • Tumor lysis syndrome

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:06/13/2023
Last Updated:07/23/2023
Copyright © 2024 VisualDx®. All rights reserved.
Infusion-related reaction
Print  
A medical illustration showing key findings of Infusion-related reaction
Copyright © 2024 VisualDx®. All rights reserved.